Minnesota, 2006

Hail in Minnesota, July 16, 2006

July 16, 2006 · NWS DLH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 15, 8:46 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 15, 8:46 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
946 PM CDT SAT JUL 15 2006

.UPDATE...
TOOK OUT CHC OF TSTMS FOR REST OF THE NIGHT AS CAP IS HANGING ON
TIGHT WITH 7H TEMPS 12-15C ACCORING TO 11Z UPPER AIR RUN.

ALSO UPPED MINS FOR THE NIGHT AND TWEAKED THE WINDS. WITH DEWPTS
RANGING IN THE MID 60S TO 70-ISH, HAD TO BRING UP OUR FCST MINS.

&&

.PREV DISCUSSION... (ISSUED 357 PM CDT SAT JUL 15 2006)

DISCUSSION...LATEST SURFACE ANALYSIS SHOWS A QUASI-STATIONARY
FRONT DRAPED ACROSS THE NORTHERN THIRD OF OUR CWA THIS
AFTERNOON...EXTENDING FROM NEAR ELY SOUTHWEST TO BEMIDJI. THE
FRONT WILL BE THE MAIN FORECAST CONCERN OVER THE NEXT 24
HOURS...AS IT MEANDERS ACROSS NORTHERN MINNESOTA.

MANY OF THE NUMERICAL WEATHER MODELS INCLUDING THE
NAM...GFS...RUC AND UKMET ARE IN FAIRLY GOOD AGREEMENT THAT
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT ACROSS NRN
MN LATE THIS AFTERNOON OR EARLY THIS EVENING. HOWEVER THE NAM
SEEMS LIKE IT HAS BEEN MORE CONSISTENT WITH ITS PRECIPITATION
TRENDS...WHICH ARE MORE INLINE WITH THE RUC AS WELL. THEREFORE WILL
FOLLOW CLOSER TO THE NAM SOLUTION IN THE FORECAST.

THE NAM SHOWS THE SCATTERED THUNDERSTORMS THAT MAY DEVELOP OVER
NRN MN WILL PROPAGATE ESEWD OVERNIGHT...PROBABLY REACHING THE TWIN
PORTS AREA AROUND MIDNIGHT. WITH A STRONGER CAP FARTHER
SOUTH...IT IS QUESTIONABLE WHETHER THIS ACTIVITY WILL HOLD
TOGETHER AS IT CONTINUES SOUTHEAST OVER NWRN WI LATE TONIGHT.

THE PATTERN BECOMES LESS COHERENT BY SUNDAY MORNING...BUT THE
FRONT SHOULD STILL BE NORTH OF THE TWIN PORTS...WITH OUTFLOW
BOUNDARIES POTENTIALLY FARTHER SOUTH. BECAUSE OF THE OVERNIGHT
CONVECTION AND STRONGER CAP...THE CHANCES OF THUNDERSTORMS ON
SUNDAY WILL BE LOW. HOWEVER WITH DAYTIME HEATING AND INCREASING
DEW POINTS...INSTABILITY WILL INCREASE AND THE CAP SHOULD ERODE
SOMEWHAT...SO WILL KEEP THE MENTION OF THUNDERSTORMS. THE COLD
FRONT WILL THEN SWEEP ACROSS THE UPPER MIDWEST SUNDAY NIGHT AND
MONDAY...CONTINUING THE CHANCE OF THUNDERSTORMS ACROSS OUR CWA.

WITH CAPE VALUES RANGING FROM 1500 TO 2500 J/KG...ALONG WITH 0-3KM
SRH VALUES IN EXCESS OF 400 M2/S2...THERE IS A CHANCE OF SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. HOWEVER THE
ATTM...THE CONFIDENCE LEVEL FOR ANY THUNDERSTORM DEVELOPMENT IS
LOW BECAUSE OF THE STRONG CAP.

FIRE WEATHER...BORDERLINE RED FLAG WARNING CONDITIONS PERSIST
ACROSS OUR CWA THIS AFTERNOON. THEREFORE WILL KEEP THE WARNING
GOING UNTIL 9 PM THIS EVENING AS SCHEDULED...DUE TO THE DROUGHT
CONDITIONS...EXTREME HEAT...LOW RH VALUES AND GUSTY WINDS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

CLC
Hazardous weather outlook, Jul 15, 10:55 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1155 AM CDT SAT JUL 15 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-161245-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
1155 AM CDT SAT JUL 15 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
FOR MOST AREAS ACROSS THE NORTHLAND. IF THUNDERSTORMS DO
DEVELOP...SOME MAY BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

EXPECT INCREASED FIRE DANGER ACROSS THE NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN THIS AFTERNOON AND EARLY THIS EVENING DUE TO
GUSTY WINDS...LOW RELATIVE HUMIDITY AND VERY WARM TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY
MORNING...AND AGAIN TUESDAY THROUGH WEDNESDAY. AT THIS TIME...THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

BERDES

The radar

The Duluth radar (KDLH), 92 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Louis

When
July 16, 12:00 AM CST
Where
St. Louis County, Embarrass
Measured
1 in hail
Reported by
COOP STATION
Coordinates
47.667, -92.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523091.